Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 129, NWS Springfield, MO

June 13, 1997Benton County, Hickory County, St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 13, 1997, 5:43 AM CDT for Benton County, Hickory County, St. Clair County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 5:43 AM CDT (10:43 UTC)
Expired
Jun 13, 1997, 6:45 AM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Benton County, MO, Hickory County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2667 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2667 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 131044 RRA
SVRSGF
MOC015-085-185-131145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 AM CDT FRI JUN 13 1997

* SEVERE THUNDERSTORM WARNING FOR
  BENTON COUNTY - CENTRAL MISSOURI
  HICKORY COUNTY - CENTRAL MISSOURI
  ST. CLAIR COUNTY - WEST CENTRAL MISSOURI
 
* UNTIL 645 AM CDT

* SOME AREAS AFFECTED
  TRUMAN RESEVOIR AREA BY 615 AM
  HERMITAGE BY 630 AM

* AT 540 AM SPRINGFIELD DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
  AND LARGE HAIL THE SIZE OF NICKELS.  THESE STORMS WERE LOCATED
  IN A LINE FROM APPLETON CITY TO OSCEOLA TO COLLINS AND
  WERE MOVING NORTHEAST AT 35 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

LINDENBERG/GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:33 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 13, 2:33 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT FRI JUN 13 1997

MAIN FCST PROBLEM FOR TDY WILL BE WITH POPS AND SVR WX POTENTIAL.

MAIN SVR WX THREAT WILL LIKELY BE DURING THE MORNING WITH MCS PUSHING
THRU CNTRL E KS ATTM.  TRAINING SVR TSRA HAVE FORMED INTO LINE OF SVR
STORMS AND MAINLY WIND RELATED EVENT.  SFC DWPNT AXIS IN THE 70S
STRETCHING FROM NE TX THROUGH MOST OF OK AND INTO W MO WITH DRIER AIR
BEHIND MCS ACROSS W KS.  WV IMAGERY SHOWS ULJ PUSHING AROUND BASE OF
LOW FEEDING STORMS ACROSS TX/OK.

NEXT SHRTWV LOOKS TO PUSH ACROSS S MO/N AR LATER IN THE DAY.  MCS
SHOULD PUSH THRU CWA THIS MORNING HELPING TO MODIFY THE ATMOSPHERE FOR
MUCH OF THE DAY.  BELIEVE ATMOSPHERE WILL BECOME UNSTABLE AGAIN DURING
THE LATE AFTERNOON AND WITH SHRTWV IN THE VCNTY WILL SEE TSRA
REDEVELOPING ACROSS S MO.  BEST INSTABILITY WILL BE TO THE S ACROSS AR
WHERE ETA CAPES FCST AROUND 4000J/KG.  WOULD LIKE TO BREAK ZONES INTO
MORNING/AFT PDS DUE TO CONVECTION THIS MORNING.

RECOMMENDATIONS FOR THIS MORNING/TDY...
SGF
THIS MORNING...PDS OF SHRA/TSRA...LOCALLY HVY RAIN.  TEMPS IN 70S.
S5-10.
THIS AFTERNOON...P SUNNY.  40% TSRA.  HIGH AROUND 80.  N5-10.

JLN(3 KS COUNTIES IN WATCH UNTIL 6AM)
THIS MORNING...PDS OF SHRA/TSRA...LOCALLY HVY RAIN.  TEMPS IN 70S.
S5-10.
THIS AFTERNOON...P SUNNY.  40% TSRA.  HIGH 80-85.  N5-10.

UNO
THIS MORNING...PDS OF SHRA/TSRA.  TEMPS RISING INTO 70S.  S5-10.
THIS AFTERNOON...P SUNNY.  40% TSRA.  HIGH IN THE LOW 80S.  S5-10.

VIH/AIZ
THIS MORNING...PDS OF SHRA/TSRA.  TEMPS RISING INTO 70S.  S5-10.
THIS AFTERNOON...P SUNNY.  30% TSRA.  HIGH AROUND 80.  N5-10.

CCF...
SGF EB 081/061 080/061 080 05743
JLN EB 084/064 084/063 082 05743

LINDENBERG

In the hours before

Special weather statement, Jun 13, 1:03 AM CDT, 4 hours 40 minutes before
KSZ073-097-101-MOZ066-077-088-093-101-130805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 AM CDT FRI JUN 13 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST KANSAS UNTIL 600
AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS UNTIL 600 AM CDT:

BOURBON...CRAWFORD AND CHEROKEE.

THE WATCH INCLUDES THE CITIES OF FORT SCOTT...PITTSBURG...AND COLUMBUS.

A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM CENTRAL KANSAS INTO
CENTRAL OKLAHOMA WILL MOVE EAST OVERNIGHT. THE MOIST AND UNSTABLE
AIRMASS OVER SOUTHEAST KANSAS WILL CONTINUE THE SEVERE THUNDERSTORM
THREAT THROUGH SUNRISE.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT
WITH VERY HEAVY RAINFALL ALSO POSSIBLE FROM THE STRONGER STORMS.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR^ THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO...TELEVISION OR
CABLE TELEVISION FOR FURTHER INFORMATION.

MS
Special weather statement, Jun 13, 3:59 AM CDT, 1 hour 44 minutes before
MOZ055>057-066>069-077>081-088>096-101>105-131005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 AM CDT FRI JUN 13 1997

...SEVERE THUNDERSTORM WATCH UNTIL 8AM FOR SOUTHWEST AND PORTIONS OF
CENTRAL MISSOURI...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 8AM FOR THE FOLLOWING CENTRAL AND SOUTHWEST MISSOURI COUNTIES...

ST CLAIR   BENTON   HICKORY     MORGAN   CAMDEN   LACLEDE   DALLAS
MILLER     BARRY    CHRISTIAN   JASPER   NEWTON   TANEY     BARTON
LAWRENCE   DADE     POLK        VERNON   CEDAR    GREENE    MCDONALD
DOUGLAS    STONE    WRIGHT      OZARK    WEBSTER

INCLUDING THE FOLLOWING TOWNS OF...

SPRINGFIELD      BRANSON         JOPLIN         CAMDENTON
LEBANON          STOCKTON        NEVADA         NEOSHO

PERSONS WITHIN THIS WATCH AREA CAN EXPECT STRONG TO SEVERE
THUNDERSTORMS PRODUCING HAIL TO THE SIZE OF QUARTERS ALONG WITH WIND
GUSTS IN EXCESS OF 70 MPH.  ALSO TORRENTIAL RAINS WILL ACCOMPANY THESE
STORMS AND MAY PRODUCE SOME FLASH FLOODING ESPECIALLY IN LOW LYING
AREAS.

STAY TUNED TO YOUR NORMAL SOURCE FOR WEATHER INFORMATION FOR THE LATEST
ON THIS SEVERE WEATHER SITUATION.

 WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

LINDENBERG
Special weather statement, Jun 13, 4:01 AM CDT, 1 hour 42 minutes before
MOZ055>057-066>069-077>081-088>096-101>105-131005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 AM CDT FRI JUN 13 1997

...SEVERE THUNDERSTORM WATCH UNTIL 8AM FOR SOUTHWEST AND PORTIONS OF
CENTRAL MISSOURI...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 8AM FOR THE FOLLOWING CENTRAL AND SOUTHWEST MISSOURI COUNTIES...

ST CLAIR   BENTON   HICKORY     MORGAN   CAMDEN   LACLEDE   DALLAS
MILLER     BARRY    CHRISTIAN   JASPER   NEWTON   TANEY     BARTON
LAWRENCE   DADE     POLK        VERNON   CEDAR    GREENE    MCDONALD
DOUGLAS    STONE    WRIGHT      OZARK    WEBSTER

INCLUDING THE FOLLOWING TOWNS OF...

SPRINGFIELD      BRANSON         JOPLIN         CAMDENTON
LEBANON          STOCKTON        NEVADA         NEOSHO

PERSONS WITHIN THIS WATCH AREA CAN EXPECT STRONG TO SEVERE
THUNDERSTORMS PRODUCING HAIL TO THE SIZE OF QUARTERS ALONG WITH WIND
GUSTS IN EXCESS OF 70 MPH.  ALSO TORRENTIAL RAINS WILL ACCOMPANY THESE
STORMS AND MAY PRODUCE SOME FLASH FLOODING ESPECIALLY IN LOW LYING
AREAS.

STAY TUNED TO YOUR NORMAL SOURCE FOR WEATHER INFORMATION FOR THE LATEST
ON THIS SEVERE WEATHER SITUATION.

 WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

LINDENBERG
Local storm report, Jun 13, 4:08 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LOCATION
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
408 AM CDT FRI JUN 13 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 AM    NEAR ROSELAND             KS   1 INCH HAIL
06/13/97   CHEROKEE                       TREE LIMBS ALSO BLOWN DOWN
                                          AND HEAVY RAINFALL.
                                          REPORTED BY CHEROKEE S.O.
                                          DEPUTY.
Local storm report, Jun 13, 4:22 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LOCATION
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
408 AM CDT FRI JUN 13 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 AM    NEAR ROSELAND             KS   1 INCH HAIL
06/13/97   CHEROKEE                       TREE LIMBS ALSO BLOWN DOWN
                                          AND HEAVY RAINFALL.
                                          REPORTED BY CHEROKEE S.O.
                                          DEPUTY.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:42 AM CDTFlash Flood WarningSGFVernon63 min
Jun 13, 3:42 AM CDTSevere Thunderstorm WarningSGFVernon63 min
Jun 13, 4:17 AM CDTSevere Thunderstorm WarningSGFJasper, Newton63 min
Jun 13, 4:27 AM CDTSevere Thunderstorm WarningSGFMcDonald33 min
Jun 13, 4:37 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair63 min
Jun 13, 4:41 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon49 min
Jun 13, 4:57 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence63 min
Jun 13, 5:28 AM CDTSevere Thunderstorm WarningSGFPolk62 min
Jun 13, 5:33 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Webster57 min
Jun 13, 5:51 AM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney69 min
Jun 13, 6:05 AM CDTSevere Thunderstorm WarningSGFLaclede, Wright55 min
Jun 13, 6:18 AM CDTSevere Thunderstorm WarningSGFCamden57 min
Jun 13, 6:29 AM CDTFlash Flood WarningSGFSt. Clair3 hr
Jun 13, 7:04 AM CDTFlash Flood WarningSGFLaclede, Webster, Wright2 hr
Jun 13, 7:45 AM CDTFlash Flood WarningSGFMiller, Morgan3 hr
Jun 13, 8:17 AM CDTFlash Flood WarningSGFDent, Shannon, Texas2 hr
Jun 13, 4:08 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon67 min
Jun 13, 5:15 PM CDTFlash Flood WarningSGFDent, Shannon4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.